Pennsylvania, 2006

Damaging Wind in Pennsylvania, July 27, 2006

July 27, 2006 · NWS CTP · 1 event in 1 county or zone

Thunderstorms knocked down a swath of trees north and west of Lock Haven. Most notable were trees which blocked Route 120 north of Lock Haven.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Thunderstorms knocked down a swath of trees north and west of Lock Haven. Most notable were trees which blocked Route 120 north of Lock Haven.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jul 27, 10:54 AM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Jul 27, 10:54 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1154 AM EDT THU JUL 27 2006

.SHORT TERM /REST OF TODAY THROUGH TONIGHT/...
BRIEF UPDATE FOR FIRST PERIOD...ADJUSTED WORDING FOR AFTERNOON
WORDING. SOME SHOWERS STARTING TO POP UP IN WESTERN PA LATE THIS
MORNING AND ARE IN ADVANCE OF A LARGER AREA OF SHOWERS AND
THUNDERSTORMS. THESE STORMS WILL MOVE INTO WESTERN PA AFTER NOON.
THOSE THAT SEE SHOWERS AND THUNDERSTORMS WILL LIKELY SEE HEAVY
RAIN AND GUSTY WINDS...SMALL HAIL IS NOT OUT OF THE QUESTION
EITHER.

NO CHANGE TO REMAINDER OF THE FORECAST.

&&

.PREV DISCUSSION...
 /ISSUED 312 AM EDT THU JUL 27 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...

RADAR SHOWING DYING BAND OF CONVECTION MOVING INTO WESTERN PA THIS
AM IN ASSOCIATION WITH SOUTHERN PERIPHERY OF S/WV OVR W QUEBEC. THIS
AREA OF SHWRS SHOULD CONTINUE TO WEAKEN LATER THIS AM AS IT
ENCOUNTERS DRIER AIR ACROSS CENTRAL PA. HOWEVER...STRENGTHENING LL
JET IN ADVANCE OF NEXT S/WV TROF WILL DRAW TONGUE OF HIGH PWATS INTO
PA LATE TDY AND FRIDAY. CONFLUENCE ALONG AXIS OF LL JET SHOULD
PRODUCE NUMEROUS SHWRS/TSTMS ACROSS CENTRAL PA FROM LATE TDY THRU
FRIDAY...AS IS CURRENTLY OCCURRING FROM ILLINOIS THRU OHIO. A QUICK
LOOK A RADAR RAINFALL ESTIMATES IN THIS AREA OF THE MIDWEST SHOW
ISOLATED VALUES IN EXCESS OF 5 INCHES LAST EVENING. A SIMILAR
SITUATION COULD DEVELOP OVR CENTRAL PA LATE TDY AND FRIDAY WHEN PWAT
VALUES EXCEED 2 INCHES. HOWEVER...CONFIDENCE NOT HIGH ENOUGH FOR A
WATCH AT THIS POINT.

SREF CAPES ARND 1500 J/KG OVR NW PA AND SE PA THIS AFTN SUGGESTS AN
ISOLATED SVR POTENTIAL DESPITE WK SHEAR. ISOLATED SVR WX ALSO
APPEARS POSSIBLE FRIDAY AFTN OVR EASTERN PA...WHERE DEEP LYR SHEAR
REACHES ARND 30KTS IN ADVANCE OF UPPER TROUGH.

FRONTAL BOUNDARY PUSHES SOUTH THRU CENTRAL PA FRI EVENING...DRAWING
SLIGHTLY DRIER AIR INTO THE REGION. HAVE LOWERED POPS FRI NITE
CONSIDERABLY BASED LATEST SREF DATA. 850 TEMPS ARND 18C ON SATURDAY
SUGGEST HIGHS FROM M80S-L90S.

LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...

TWEAKED THE LONG RANGE GRIDS A BIT. MREF DATA IMPLIES AT LEAST 2
DAYS OF MUCH ABOVE NORMAL 1000-500 HPA THICKNESS AND 850 HPA
TEMPERATURES.  MONDAY COULD BE NEAR 2SDS ABOVE NORMAL AT 850 HPA
IMPLYING A VERY WARM DAY. NOT MUCH COOLER ON TUESDAY WITH 1.5SD
ANOMALIES POSSIBLE.

WEDNESDAY SHOULD BE A TAD COOLER AS A FRONTAL BOUNDARY APPEARS TO BE
POISED TO SIDE SOUTHWARD...THOUGH STILL NEAR 1.5SDS ABOVE NORMAL.
THURSDAY SHOULD BE A TAD COOLER THAN WED.

MOISTURE VALUES STAY CLOSE TO NORMAL SUNDAY-TUESDAY SO LOW CHANCE
SHOWERS AND NOT UNSEASONABLY HUMID. BASED ON PWAT...WEDNESDAY MORE
MOISTURE COMES IN AND PWAT VALUES GO ABOVE NORMAL...IMPLYING HIGH
HUMIDITY AND INCREASED CHANCE OF SHOWERS.

THE PWAT FIELDS IMPACT THE CAPE FIELDS...INCREASING CHANCE AFTERNOON
CAPES IN THE 1200JKG RANGE TUESDAY AFTERNOON...HIGHER PROBABILITY ON
WEDNESDAY.

AVIATION...

MOST CENTRAL AND EASTERN AREAS HAVE AND WILL HAVE HAZE WITH 3-5SM
VISIBILITIES. LOCALLY...VALLEYS WILL HAVE FOG AND VISIBILITIES WILL
RANGE FROM 1/2 IN SOME LOCATIONS AROUND SUNRISE.

IN THE NORTHWEST...A LINE OF SHOWERS WILL MOVE ACROSS THE AREA FROM
230 TO ABOUT 630 AM. SOME IFR CONDITIONS WITH POTENTIAL FOR ISOLATED
SHOWERS AND THUNDERSTORMS POSSIBLE.

AFTER THE MORNING MIST AND FOG LIFTS...IT WILL BE A HAZY
DAY...MAINLY VFR WITH SOME MVFR. IT SHOULD ALSO BE AN UNSTABLE
DAY...THUS A BUMPY BOUNDARY LAYER FOR TAKE-OFF/LANDINGS. THIS WILL
LIKELY PRODUCE AFTERNOON SHOWERS AND THUNDERSTORMS LATER IN THE DAY.
STRONG THUNDERSTORMS IN NORTHWESTERN SECTIONS ARE EXPECTED BY
MID-AFTERNOON. THERE COULD SEE SOME LARGE THUNDERSTORMS IN SOUTHEAST
TOWARD EVENING.

SHOWERS AND THUNDERSTORMS SHOULD DIMINISH AFTER SUNSET AND ANOTHER
HAZY NIGHT WITH MVFR CONDITIONS SETTING IN.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...ONDREJIK
Hazardous weather outlook, Jul 27, 4:03 AM EST, 9 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
503 AM EDT THU JUL 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280915-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
503 AM EDT THU JUL 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE WILL BE IN PLACE ACROSS PENNSYLVANIA LATE TODAY
AND FRIDAY. THUNDERSTORMS THAT FORM IN THIS AIRMASS HAVE THE
POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL AS WELL AS ISOLATED
DAMAGING WIND GUSTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED SEVERE THUNDERSTORMS...CONTAINING TORRENTIAL DOWNPOURS
AND DAMAGING WIND GUSTS...ARE POSSIBLE FRIDAY
AFTERNOON...ESPECIALLY OVER NORTHEAST PENNSYLVANIA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Jul 27, 11:53 AM EST, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1253 PM EDT THU JUL 27 2006

PAZ045-046-271800-
SOUTHERN CLINTON-SOUTHERN LYCOMING-
1253 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT CLINTON AND LYCOMING COUNTIES...

AT 1245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES SOUTHWEST OF LOCK HAVEN...MOVING EAST AT
15 MPH. THE THUNDERSTORM WILL BE NEAR MCELHATTAN AROUND 105 PM...AVIS
AROUND 115 PM...CARROLL AROUND 120 PM...JERSEY SHORE AROUND 125 PM...
COLLOMSVILLE AROUND 140 PM...DUBOISTOWN AND WILLIAMSPORT AROUND 200
PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 174 AND 189...I-180 BETWEEN MILE MARKERS 23
AND 29.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 15...ROUTE
220.

WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN...AND SMALL HAIL ARE
POSSIBLE WITH THIS STORM.

FORECASTER: ONDREJIK
Special weather statement, Jul 27, 11:55 AM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1255 PM EDT THU JUL 27 2006

PAZ025-026-034-271800-
BEDFORD-BLAIR-HUNTINGDON-
1255 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT BEDFORD...BLAIR AND HUNTINGDON
COUNTIES...

AT 1249 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF PORTAGE...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR SKI GAP AROUND 100 PM...CLAYSBURG
AROUND 105 PM...ROARING SPRING...WOODBURY...NEWRY AROUND 110 PM...
MARTINSBURG AROUND 120 PM...SHY BEAVER AROUND 130 PM AND ROYER AROUND
135 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-99 BETWEEN MILE MARKERS 9 AND 26.

THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 220.

WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE
WITH THIS STORM.

FORECASTER:ONDREJIK
Special weather statement, Jul 27, 12:16 PM EST, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
116 PM EDT THU JUL 27 2006

PAZ004-271845-
WARREN-
116 PM EDT THU JUL 27 2006

...THUNDERSTORMS WILL AFFECT WARREN COUNTY BETWEEN 2 PM AND 4 PM...

AT 115 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS ALONG THE OHIO AND PENNSYLVANIA BORDER...
MOVING EAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR GRAND VALLEY
AROUND 215 PM...TIDIOUTE...SPRING CREEK...AND COLUMBUS AROUND 230
PM...GARLAND AROUND 245 PM...BEAR LAKE AND LOTTSVILLE AROUND 250 PM.

THESE STORMS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE
6...ROUTE 62...AND STATE ROAD 59.

WIND GUSTS TO 40 MPH...BRIEF HEAVY RAIN AND SMALL HAIL ARE POSSIBLE
WITH THESE STORMS.

FORECASTER:  RXR
Special weather statement, Jul 27, 12:21 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
121 PM EDT THU JUL 27 2006

PAZ012-037-041-271815-
NORTHERN CLINTON-NORTHERN LYCOMING-TIOGA-
121 PM EDT THU JUL 27 2006

...A CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT CLINTON...LYCOMING
AND TIOGA COUNTIES...

AT 119 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS JUST WEST OF RENOVO. THE STORMS ARE
MOVING NORTHEAST AT 30 MPH. THE STORMS WILL TRACK MAINLY TO THE
SOUTH OF A WELLSBORO...MANSFIELD LINE...AND NORTH OF A LOCK HAVEN...
JERSEY SHORE LINE THROUGH 215 PM.

TORRENTIAL RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS.

EXPECT INTENSE LIGHTNING FROM THESE STORMS AS WELL. DO NOT SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES.

FORECASTER: MARTIN
Special weather statement, Jul 27, 12:42 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
142 PM EDT THU JUL 27 2006

PAZ019-271830-
SOUTHERN CENTRE-
142 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT CENTRE COUNTY...

AT 140 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR STATE COLLEGE...MOVING NORTHEAST AT 20 MPH.
THE THUNDERSTORM WILL BE NEAR PLEASANT GAP...BELLEFONTE...AND
MILESBURG AROUND 155 PM...CENTRE HALL AROUND 200 PM...ZION AROUND
205 PM...HOWARD...AND BALD EAGLE STATE PARK AROUND 215 PM...AND
REBERSBURG AROUND 230 PM.

THIS WILL IMPACT THE FOLLOWING CENTRAL PENNSYLVANIA INTERSTATES...
I-80 BETWEEN MILE MARKERS 155 AND 170.  THIS WILL ALSO IMPACT THE
FOLLOWING MAJOR ROADS...ROUTE 220...ALT ROUTE 220...ROUTE
322...STATE ROAD 26...STATE ROAD 45.

WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
IN ADDITION...VERY HEAVY RAIN WILL FALL...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

FORECASTER:  RXR
Special weather statement, Jul 27, 12:51 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
151 PM EDT THU JUL 27 2006

PAZ026-035-271845-
FULTON-HUNTINGDON-
151 PM EDT THU JUL 27 2006

...A STRONG THUNDERSTORM WILL AFFECT FULTON AND HUNTINGDON
COUNTIES...

AT 144 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES WEST OF HUNTINGDON...MOVING EAST AT 25
MPH. THE THUNDERSTORM WILL BE NEAR RAYSTOWN DAM...PETERSBURG...
FRANKLINVILLE...THREE SPRINGS AROUND 200 PM...HUNTINGDON AROUND 205
PM...MILL CREEK...MAPLETON...ORBISONIA AROUND 210 PM...MOUNT UNION
AND SHIRLEYSBURG AROUND 215 PM.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM.

FORECASTER:ONDREJIK

The radar

The State College radar (KCCX), 56 km away, was scanning. The volume nearest the first event began at 18:18 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clinton

When
July 27, 1:20 PM EST
Where
Clinton County, 3 mi N of Lock Haven
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
41.180, -77.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, July 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527118.